nj1015.com - Dangerous heroin pills could have ‘severe consequences,’ expert says
As we begin a new year, an old and all-too familiar problem continues to haunt many individuals and families – New Jersey’s heroin epidemic.
Now we get word the drug is becoming increasingly available, this time in pill form.
“We know heroin pills are now being used in New Jersey, our law enforcement partners have reported they have found and confiscated these pills predominantly in the southern part of the Garden State,” said Angelo Valente, the executive director of the Partnership for a Drug Free New Jersey. “It’s certainly a grave concern because in some cases people who are ingesting these pills are not aware of what’s in them.”
Valente said out if you swallow a heroin pill , most likely it’s mixture of “heroin and morphine, fentanyl and in some ways we don’t really know what other ingredients these manufacturers are putting in these pills, and it’s very dangerous to utilize these types of drugs because they’re very addictive.”
Turns out, they can also be very deadly.
“We also need to remember the purity of New Jersey heroin is the highest in the country, and that’s before other substances are added in.”
Valente explained that unfortunately, there is no way to recognize what type of heroin pill you may be looking at, or what it contains.
“Those that are manufacturing these pills have put their own marks on them, and that will change, depending on what part of the state and where they’re coming in from,” he said. “We’re concerned these pills might wind up in the wrong hands, and people might think that they might be vitamins or other safe medications that might be available.”
He also said some heroin pills may be stronger than others.
“It could be a situation where a young person who is experimenting for the first time could suffer severe consequences,” he said. “It’s certainly a concern, a grave concern when somebody is using heroin, and then adding to that other types of chemicals that can be lethal.”
According to Valente, educating parents and teens on the dangers of narcotics is extremely important.
“We have to educate parents as well as young people about the dangers of using illegal drugs like heroin, children should feel safe to go to their parents and talk about these things and share their concerns so they won’t be experimenting with these drugs.”
So how do you know if your kids may be using heroin pills?
The Partnership for a Drug Free New Jersey has developed a website called talknownj.com – that features comprehensive information, including a conversation with mothers who have lost their children to the scourge of heroin and prescription painkillers.
The website also has a Signs and Symptoms page, listed below, courtesy of the Partnership for a Drug Free New Jersey, that could wind up preventing tragedy and saving a life.
What Are the Signs and Symptoms of Opiate Abuse?
Opiates blocks the brain’s ability to perceive pain and produce a “downer” effect that rapidly induces a state of relaxation and euphoria.
- Shortness of breath
- Dry mouth
- Constricted (small) pupils
- Sudden changes in behavior or actions
- Cycles of hyper alertness followed by suddenly nodding off
- Droopy appearance, as if extremities are heavy
Behavioral signs of Abuse include:
- Lying or other deceptive behavior
- Avoiding eye contact
- Increase in slurred, garbled or incoherent speech
- Sudden worsening of performance in school or work, including expulsion or loss of jobs
- Poor hygiene and lacking physical appearance
- Loss of motivation
- Withdrawal from friends and family
- Lack of interest in hobbies and favorite activities
- Repeatedly stealing or borrowing money from loved ones
- Unexplained absence of valuables
- Hostile behaviors toward loved ones
- Regular comments indicating a decline in self esteem or worsening body image